0
Communications to the Editor |

Cough Syncope Treated With Imidapril in an Elderly Patient With Dysphagia FREE TO VIEW

Satoshi Ishizuka, MD; Masaru Yanai, MD; Mutsuo Yamaya, MD; Takashi Ohrui, MD; Kiyohisa Sekizawa, MD; Hidetada Sasaki, MD, FCCP
Author and Funding Information

Tohoku University School of Medicine Sendai, Japan

Correspondence to: Hidetada Sasaki MD, FCCP, Professor and Chairman, Department of Geriatric and Respiratory Medicine, Tohoku University School of Medicine, 1-1 Seiryo-machi, Aoba-ku, Sendai 980-8574, Japan; QFG03604@nifty.ne.jp



Chest. 2000;118(1):279. doi:10.1378/chest.118.1.279
Text Size: A A A
Published online

To the Editor:

In response to the article by Palombini et al (August 1999),1regarding the pathogenic triad in chronic cough, I bring up a case of cough syncope associated with dysphagia, in which cough syncope was successfully treated with the angiotensin-converting enzyme (ACE) inhibitor. A 75-year-old man of stocky build was admitted to the hospital with a 3-year history of syncope during and immediately after coughing bouts. One year before admission, he had suffered more than one attack of cough syncope per day. He was a lifetime nonsmoker. Physical examination revealed scattered rhonchi on both lung bases. Spirograms were normal, but analysis of blood gas on admission revealed slight hypoxemia (Paco2, 65 mm Hg), hypercarbia (Paco2, 48 mm Hg) breathing room air, and pH of 7.40. A chest radiograph showed mild pulmonary infiltrates at both lung bases. Both ECG and EEG were unremarkable. MRI angiograph showed no stenoses in both common carotids and vertebral arteries. However, MRI of the brain demonstrated multiple lacunar infarctions in bilateral basal ganglia lesions. After admission, the patient was suspected of having swallowing problems because of coughing and choking with oral feeds. Swallowing ability was assessed by asking the patient to drink 50 mL of water steadily from a beaker.2 He developed choking and coughing while attempting to drink the water. Administration of an ACE inhibitor, imidapril (a 5-mg tablet daily), was started. Cough syncope subsided 1 week after treatment with the ACE inhibitor, and the patient had no difficulty in swallowing 50 mL of water. During 1 year of follow-up with ACE-inhibitor therapy, coughing bouts did not occur, and he did not have attacks of cough syncope.

It is well recognized that cough is commonly encountered in patients receiving ACE inhibitors, and the ACE inhibitor has been reported to cause cough syncope in a patient with essential hypertension.3However, ACE inhibitors also improve symptomless dysphagia4and reduce the rate of pneumonia5 in patients with cerebral infarction. Since the clinical circumstances of our case imply that the patient suffered cough syncope due to dysphagia associated with cerebral infarctions, long-term therapy with ACE inhibitors may be effective in preventing cough syncope in dysphagic patients with cerebral infarctions.

References

Palombini, BC, Villanova, CAC, Araújo, E, et al (1999) A pathogenic triad in chronic cough: asthma, postnasal drip syndrome, and gastroesophageal reflux disease.Chest116,279-284. [CrossRef] [PubMed]
 
Enderby, PM. Frenchay dysarthria assessment. 1983; College Press. San Diego, CA:.
 
Jayarajan, A, Prakash, O Cough syncope induced by enalapril.Chest1993;103,327-328
 
Arai, T, Yasuda, Y, Takaya, T, et al ACE inhibitors and symptomless dysphagia [letter].Lancet1998;352,115-116. [CrossRef] [PubMed]
 
Sekizawa, K, Matsui, T, Nakagawa, T, et al ACE inhibitors and pneumonia [letter]. Lancet. 1998;;352 ,.:1069
 

Figures

Tables

References

Palombini, BC, Villanova, CAC, Araújo, E, et al (1999) A pathogenic triad in chronic cough: asthma, postnasal drip syndrome, and gastroesophageal reflux disease.Chest116,279-284. [CrossRef] [PubMed]
 
Enderby, PM. Frenchay dysarthria assessment. 1983; College Press. San Diego, CA:.
 
Jayarajan, A, Prakash, O Cough syncope induced by enalapril.Chest1993;103,327-328
 
Arai, T, Yasuda, Y, Takaya, T, et al ACE inhibitors and symptomless dysphagia [letter].Lancet1998;352,115-116. [CrossRef] [PubMed]
 
Sekizawa, K, Matsui, T, Nakagawa, T, et al ACE inhibitors and pneumonia [letter]. Lancet. 1998;;352 ,.:1069
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543